Omnipod cannula causing bumps + itching

Hi all,

My first post here. I’ve been using Omnipod since Dec '19 and have noticed that when I put a pod on my thigh, I notice a hard bump under the cannula site, and itching that starts on day 3. When I remove the pod, there’s a big, hard, red bump, as if I had a bad mosquito bite.

I have found old posts on other sites where people mention that they were able to avoid such skin reactions by inserting the pod on top of a Johnson & Johnson Tough Pad, but the company no longer makes those.

I have seen other hydrocolloid adhesive bandages online, but they look really thick and I can’t imagine a pod staying in place on top of such a bandage. Does anyone have experience w/ this problem and how to resolve it?

The other option I was thinking of was asking my Endo for an updated Rx of pods so that I can change them every 2 days instead of 3 if wearing on my thighs. I never have this problem on my abdomen, occasionally on my lower back, and almost never on my upper arms.

Thanks a lot!
Linda

Iv3000 work for me.

Thank you. Do you put anything on your skin before the IV3000, or just that and then the pod on top?

I decided to try a hydrocolloid bandage yesterday and that was a disaster. Way too thick and pod fell off minutes afterward, so I lost a pod.

L.

I put a tiny dab of neosporin then patch on top. The neosporin is for preventing the adhesive from traveling down the cannula. It’s an antibiotic not an anti allergic but it seems to work. I have also had success with Flonase. It’s not as good but much faster to change out.
A second issue might be your cannula size. If you are not getting deep enough, insulin will intrude into the skin, and that causes irritation. I use sets that are long and that goes in on an angle. So the insulin is delivered away from the cannula hole. I insert manually. I think they stay in better and you can really see that the cannula is under your skin.
I had a hard time with the spring loaded ones that go in at 90 degrees ,pulling out under the tape.

1 Like

Can we get a picture of the site?

If this is allergic reaction, you will need to know if its an allergy to the adhesive (common) or an allergy to the cannula (you can order a different cannula type from Dexcom).

I sometimes get that red bump, but I am not allergic. When I first started, I had more reaction to it than I do now. It went away over time. I just have sensitive skin - not an allergy.

Hi Mohe0001,

I have no problems with the Dexcom, luckily. The mark is faded on my thigh now but I’m sure it’s the cannula because the red bump only appears right where the cannula was, there is no redness or anything where the adhesive was.

Unfortunately it seems Omnipod only has one type of pod/cannula and I really don’t want a tubed pump.

Really? They dont do metal cannula? Let me ask the other Minnesotan - she will know, for sure.

I get that too sometimes. I think its a crap insertion. Insulin oozes out when I pull off my omnipod and that bump is there.

Thanks mohe. The company has never mentioned anything to me about cannula options. One rep I spoke with suggested I ask my Endo for an updated Rx so I could get extra pods, so I could change pods every 2 days instead of 3. I’m going to ask my Endo about it this week, but I have to find out if I’d have to pay out-of-pocket for the extra pods :neutral_face:

They wouldn’t mention, and that doesn’t sound like what you need. They may or may not have it, but I’m hoping someone volleys back some additional options.

Does this happen every time with every pod? Or, just when you out it in certain places on your body? I’m wondering if you kinda ‘jump’ on insertion and the cannula doesn’t go deep enough, or if maybe you need a longer cannula. Today I think its the site.

I can’t put them on my thighs. I put one on my lower hip yesterday and it failed early this morning. Its something to do with either the tissue there.

Are you getting good absorption of the medication?

If you ever used syringes, this used to happen with those, too. Sometimes the insulin would pool under the skin and make that red bump. Then, it would take a long time to absorb the medication into the body.

I just called and asked at Customer Care (24/7): 1-800-591-3455.

Steel cannula: Nope
Different cannula lengths: Nope

Darn.

1 Like

Oh, how sweet of you, thanks!

It doesn’t happen w/ every pod, only when I put them on my thighs. It happened on my lower back too so I stopped putting them there completely because 1-2 times the pod left what looked like holes in my skin :grimacing:

Other than thighs, I use my abdomen and upper arms. I can’t remember where I saw this, but people who had the same problem were commenting that this happened to them more when they put the pods on lean parts of the body. I do have more muscle/lean tissue on my thighs, so that would make sense in my case.

I didn’t have a problem w/ syringes (which I’ve used most of my life), and had to take a mental break recently from the Omnipod because one night it woke me up w/ a “communication error” message that wouldn’t stop, that was 1:35am and I couldn’t get back to sleep, so I took a 1-month break from the pump, while I waited for the Omnipod PDM replacement to arrive. It was a build-up of frustration on my part from frequent pod alarms (for no reason I could figure out).

I always have nocturnal hypos on MDI which is my main reason for using a pump. I’m going to send my Endo an email now to see if I can get extra pods. Since the irritation/bumps only seem to be an issue on Day 3, maybe she’ll give me extras so I can change them every 2 days on the thighs :slightly_smiling_face:

I’m not sure about whats going on with you, but if I put pods on my thighs, I would get errors all the time. The device just doesn’t work there, for me. I can only use my ■■■/hips (if I go too low, it fails there too, but its pretty reliable) and arms. But, I need to use my arms sparingly because I have a tendency to build up areas of bad absorption if I put it there too much.

I have this, too. I don’t have a remedy for it though. I tried switching from Humalog to Novolog as I had heard that could be the issue. It did help. However, I only had a few sample Novolog vials to test with, and now I’m back on Humalog, and now the issue does not seem as bad. So maybe I just needed a break?

I only wear my pods on my abdomen as other spots simply do not have reliable absorption.

I also have an issue with a red, rash surrounding the outside of the pod adhesive. This seems to be caused from perspiration during a run. I’ll put a new pod on and by the end of the run, I’ll have the rash. It takes several days after removing the the pod for the rash to clear.

I also have to tape the pod down with Optsite Flexifix or else the pod will fall off during a run :frowning:

image

1 Like

Do you put Flonase or anything on your skin before placing the pod?

As for my situation, my Endo messaged me back and she already ordered an extra supply of pods so I can change every 2 days instead of 3 for my thighs. I hope Omnipod develops more cannula options for people like us.

2 Likes

No, I don’t but I will try that. Thanks!

So glad your endo updated your prescription to increase the pods. That’s a relief!

1 Like